Alert archive / Virginia / Frost Advisories in 2017
Frost Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Oct 26, 2017, 3:12 AM EDT for 6 counties in North Carolina; 21 counties in Virginia. It took effect at Oct 27, 2017, 3:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2017, 3:12 AM EDT (07:12 UTC)
- In effect from
- Oct 27, 2017, 3:00 AM EDT
- Expired
- Oct 27, 2017, 9:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
All 27 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2847 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408 WWUS71 KRNK 260712 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 312 AM EDT Thu Oct 26 2017 ...Patchy frost early this morning with another frost late tonight... .Clearing skies early this morning with colder air working in will allow for patchy frost to form in the foothills/piedmont of Virginia and North Carolina. High pressure will be over the coastal plains of North Carolina Friday morning allow frost to form again mainly from the Shenandoah Valley east to the piedmont of Virginia north of a Roanoke to Appomattox line. VAZ022>024-033>035-045>047-261515- /O.NEW.KRNK.FR.Y.0007.171027T0900Z-171027T1300Z/ Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham- Including the cities of Roanoke, Salem, Fincastle, Lexington, Buena Vista, Rocky Mount, Bedford, Amherst, Lynchburg, and Appomattox 312 AM EDT Thu Oct 26 2017 ...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT FRIDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 5 AM to 9 AM EDT Friday. * Locations...Southern Shenandoah and Roanoke Valley east to the piedmont of Virginia, north of a Rocky Mount to Appomattox line. * Hazards...Frost. * Temperatures...Lows in the lower to mid 30s. * Timing...5am to 9am Friday. * Impacts...Unprotected sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ NCZ003>005-019-020-VAZ032-043-261300- /O.CON.KRNK.FR.Y.0006.000000T0000Z-171026T1300Z/ Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Henry- Including the cities of Dobson, Danbury, Eden, Wilkesboro, Yadkinville, Stuart, and Martinsville 312 AM EDT Thu Oct 26 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Portions of the foothills and piedmont of North Carolina, as well as Patrick and Henry counties of Virginia. * Hazards...Frost. * Temperatures...In the low to mid 30s. * Timing...Through 9 AM EDT Today. * Impacts...Sensitive outdoor plants left unprotected may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
4 follow-up statements
043 WWUS71 KRNK 261901 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 301 PM EDT Thu Oct 26 2017 ...Frost developing late tonight... .High pressure will bring clear skies and light winds to the Appalachians and central mid atlantic region tonight. This will allow temperatures to fall rapidly overnight and frost is expected to develop across portions of Virginia east of the Blue Ridge, as well as across the foothills and piedmont of North Carolina. NCZ003>006-019-020-VAZ032-043-044-058-059-270315- /O.EXB.KRNK.FR.Y.0007.171027T0700Z-171027T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, South Boston, and Keysville 301 PM EDT Thu Oct 26 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 3 AM to 9 AM EDT Friday. * Locations...Areas of Virginia east of the Blue Ridge, as well as the foothills and piedmont of North Carolina * Hazards...Frost. * Temperatures...Lows in the lower to mid 30s. * Timing...3AM to 9AM Friday. * Impacts...Unprotected sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ VAZ022>024-033>035-045>047-270315- /O.EXT.KRNK.FR.Y.0007.171027T0700Z-171027T1300Z/ Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham- Including the cities of Roanoke, Salem, Fincastle, Lexington, Buena Vista, Rocky Mount, Bedford, Amherst, Lynchburg, and Appomattox 301 PM EDT Thu Oct 26 2017 ...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... * Locations...Areas of Virginia east of the Blue Ridge * Hazards...Frost. * Temperatures...Lows in the lower to mid 30s. * Timing...3AM to 9AM Friday. * Impacts...Unprotected sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
891 WWUS71 KRNK 270124 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 924 PM EDT Thu Oct 26 2017 ...Frost developing overnight... .High pressure will bring clear skies and light winds to the Appalachians and central Mid Atlantic region overnight. This will allow temperatures to fall rapidly overnight and frost is expected to develop across portions of Virginia east of the Blue Ridge, as well as across the foothills and piedmont of North Carolina. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-270930- /O.CON.KRNK.FR.Y.0007.171027T0700Z-171027T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 924 PM EDT Thu Oct 26 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... * Locations...Areas of Virginia east of the Blue Ridge, as well as the foothills and piedmont of North Carolina * Hazards...Frost. * Temperatures...Lows in the lower to mid 30s. * Timing...3AM to 9AM Friday. * Impacts...Unprotected sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
662 WWUS71 KRNK 270847 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 447 AM EDT Fri Oct 27 2017 ...Frost early this morning... .High pressure will bring clear skies and light winds to the Appalachians and central Mid Atlantic region this morning. This will allow temperatures to fall rapidly overnight and frost is expected to develop across portions of Virginia east of the Blue Ridge, as well as across the foothills and piedmont of North Carolina. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-271300- /O.CON.KRNK.FR.Y.0007.000000T0000Z-171027T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 447 AM EDT Fri Oct 27 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Areas of Virginia east of the Blue Ridge, as well as the foothills and piedmont of North Carolina * Hazards...Frost. * Temperatures...Lows in the lower to mid 30s. * Timing...Until 9am Today. * Impacts...Unprotected sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
196 WWUS71 KRNK 271303 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 903 AM EDT Fri Oct 27 2017 ...Temperatures warming across the area... .With temperatures warming across the area, widespread frost will no longer be an issue across the area. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-271415- /O.EXP.KRNK.FR.Y.0007.000000T0000Z-171027T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 903 AM EDT Fri Oct 27 2017 ...FROST ADVISORY HAS EXPIRED... Temperatures are warming across the area. Only some pockets of frost will remain through 1000 AM EDT. The most likely location will be the Interstate-81 corridor in Rockbridge County, VA. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 26, 1:07 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Oct 26, 1:07 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
107 AM EDT Thu Oct 26 2017
.SYNOPSIS...
A strong upper level trough will move across the region with
clouds and some showers, especially west of the Blue Ridge,
through tonight. High pressure will then build over the
southeastern part of the country with fair weather and
moderating temperatures expected through the end of the
workweek. Another strong cold front will move through the region
this weekend and bring more rainfall, along with colder
temperatures and blustery conditions for Sunday and into the
first part of next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EDT Wednesday...
Little or no change to current forecast. Maintained chc pops for
light shower activity through about 2AM with some mix of snow
across the higher elevations. Can't rule out a dusting above
3500 feet in elevation where surface temps are flirting with
freezing. Some of our highest elevations, closer to 5000 feet
were in the upper 20s, so any precip there will certainly fall
as snow. QPF however, only amounts to a couple hundreths at
most, so not looking an anything meaningful... maybe a quarter
of an inch of snow on Beech Mtn in NC and Mt Rogers in VA.
Axis of upper trof and associated short wave energy is pushing
into the region from the west with surface high pressure
building in behind with breezy NW flow. This will continue to
spread a good amount of cloud cover across the region, along
with some scattered showers, possibly with some flakes/graupel
mixed in at the higher elevations. However, moisture is limited
and as the boundary layer starts to dry out overnight expect
clouds and showers will be diminishing by daybreak. Thursday
will feature fair but chilly weather as the center of surface
high pressure slides by to our south.
Temperatures tonight will be quite chilly but clouds and a
breeze will keep readings from really bottoming out. Expect
upper 20s/lower 30s west of the Blue Ridge with mid/upper 30s
to the east. Conditions in the east look to be favorable enough
for a time before daybreak to support some patchy frost so will
issue a frost advisory for most of the foothills/piedmont of NC
into Patrick and Henry counties of VA. Highs on Thursday will
remain well below normal with readings near 60 in the east,
low/mid 50s west.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Wednesday...
The forecast period begins with rather benign weather with high
pressure centered over the region. Overnight lows Thursday into
Friday may support some patchy frost through parts of the
piedmont. Conditions will begin to change Saturday morning as a
strong cold front begins to approach the region from the west.
Areas in the west could begin seeing rain beginning in the
morning hours and progressing eastward over the course of the
day. With decent southerly flow ahead of the front, plenty of
moisture should be available prior to frontal passage. In
addition, while forecast CAPE still appears to be low, this
could be a very highly sheared environment and the event may
play out much like the last event with potential for
severe/hydro issues.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...
Chances for precip continue into Sunday and will diminish for
most over the course of the day. Abundant cold air and blustery
winds will be brought into the region Sunday. This northwest
flow and wraparound moisture from the flow will bring the
possibility for some upslope rain and snow showers into the
overnight hours west of the blue ridge. Trace accumulations may
be possible at the highest elevations, however ground temps do
not suggest that any will stick around for a long. Below normal
temps are expected Sunday into Monday, with most locations
returning to highs in the 60s by Wednesday.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
As of 104 AM EDT Thursday...
A few showers/sprinkles will move close to BCB/BLF through 07z
but no effect on vsbys. Will see a period of MVFR cigs at both
sites til 08-10z. Otherwise VFR cigs in the 5-10kft range will
scatter out by 12z today as upper trough and vort move out to
the northeast.
Medium to high confidence in ceilings, visibilities and winds
during the taf period.
Extended Discussion....
Pattern through Friday will favor VFR conditions. A strong
front is poised to bring showers into the Mid-Atlantic by
Saturday afternoon-Sunday, along with threat of sub-VFR
cigs/vsbys. MVFR rain and snow showers are expected in the west
Sunday night into Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory until 9 AM EDT this morning for VAZ032-043.
NC...Frost Advisory until 9 AM EDT this morning for NCZ003>005-019-
020.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS/PM
SHORT TERM...JR
LONG TERM...JR
AVIATION...KK/MBS/WPHazardous weather outlook, Oct 25, 3:38 PM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 338 PM EDT Wed Oct 25 2017 NCZ001-002-006-018-VAZ007-009>020-022>024-033>035-044>047-058-059- WVZ042>044-507-508-261945- Ashe-Alleghany NC-Caswell-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 338 PM EDT Wed Oct 25 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>005-019-020-VAZ032-043-261945- Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Henry- 338 PM EDT Wed Oct 25 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. Otherwise the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Virginia, 2017Frost Advisories in North Carolina, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.